Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 3, NWS Wichita, KS

March 7, 202026 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 7, 2020, 3:27 PM CST for 26 counties in Kansas. It took effect at Mar 8, 2020, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2020, 3:27 PM CST (21:27 UTC)
In effect from
Mar 8, 2020, 12:00 PM CDT
Expired
Mar 8, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS73 KICT 072127
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
327 PM CST Sat Mar 7 2020

KSZ032-033-047>052-067-068-082-083-091-092-081130-
/O.NEW.KICT.WI.Y.0003.200308T1700Z-200309T0000Z/
/O.CON.KICT.WI.Y.0002.000000T0000Z-200308T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-Harper-Sumner-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, and Wellington
327 PM CST Sat Mar 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT SUNDAY...

* WHAT...south winds 30 to 35 mph with gusts up to 50 mph through
  early this evening. For Sunday, south winds 25 to 30 mph with 
  gusts up to 45 mph are expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...now until 7 PM CST this evening, then on Sunday, from
  noon to 7 PM CDT.

* IMPACTS...Strong wind gusts could blow around unsecured objects.
  High profile vehicles will be susceptible to strong and sudden
  wind gusts, especially on east-west oriented roads and highways.
  A few power outages will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ053-069>072-093>096-098>100-081130-
/O.NEW.KICT.WI.Y.0003.200308T1700Z-200309T0000Z/
Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola,
Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
327 PM CST Sat Mar 7 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT SUNDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From noon to 7 PM CDT Sunday.

* IMPACTS...Strong wind gusts could blow around unsecured 
  objects. High profile vehicles will be susceptible to strong 
  and sudden wind gusts, especially on east-west oriented roads 
  and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KED
3 follow-up statements
638 
WWUS73 KICT 080828
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
328 AM CDT Sun Mar 8 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082230-
/O.CON.KICT.WI.Y.0003.200308T1700Z-200309T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
328 AM CDT Sun Mar 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From noon to 7 PM CDT Sunday.

* IMPACTS...Strong wind gusts could blow around unsecured 
  objects. High profile vehicles will be susceptible to strong 
  and sudden wind gusts, especially on east-west oriented roads 
  and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham
729 
WWUS73 KICT 081951
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
251 PM CDT Sun Mar 8 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090000-
/O.CON.KICT.WI.Y.0003.000000T0000Z-200309T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
251 PM CDT Sun Mar 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 7 PM CDT This Evening.

* IMPACTS...Strong wind gusts could blow around unsecured 
  objects. High profile vehicles will be susceptible to strong 
  and sudden wind gusts, especially on east-west oriented roads 
  and highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
741 
WWUS73 KICT 082354
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
654 PM CDT Sun Mar 8 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090100-
/O.EXP.KICT.WI.Y.0003.000000T0000Z-200309T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
654 PM CDT Sun Mar 8 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have started to decrease across the region this evening.
Therefore the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 7, 3:08 PM CST, 19 minutes earlier.

Area forecast discussion, Mar 7, 3:08 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 PM CST Sat Mar 7 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 308 PM CST Sat Mar 7 2020

Main short term concern through Sunday afternoon are the diurnally
stronger south winds/lower humidity levels regarding fire weather.
The strong gradient southerly flow will continue through Sunday
night in advance of the Pacific upper trof, which will move across
the Southwest CONUS on Sunday and central/southern Plains Sunday
night/Monday. Modest moisture transport will begin later tonight
through Sunday afternoon, which will be reflected in a modest
increase in surface dew points, even with wind/momentum transfer.
Despite increasing clouds, still expect high temperatures near or
just a couple degrees cooler than today. The deeper moisture
transport will ramp up Sunday evening/night with the approaching
lift, resulting in numerous to widespread showers. Instability is
forecast to remain rather weak/modest, though isolated storms
look reasonable. Depending on the frontal timing/movement across
southeast Kansas on Monday, a few storms could redevelop in the
afternoon. Tuesday looks rather tranquil in the east-southeasterly
low level return flow ahead of a northern stream upper trof. This
may result in low PoP chances Tuesday night across north central
and eastern Kansas.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 308 PM CST Sat Mar 7 2020

Precipitation chances continue to look better very late next week
into Saturday, not so much during the mid-week periods. The chances
toward the weekend would be associated with a deeper upper trof/low
which moves over the Southwest CONUS and then into the Plains
sometime late Friday into Saturday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1129 AM CST Sat Mar 7 2020

Strong southerly winds will continue this afternoon. Gusts of 35-
40kts are likely especially across central KS, and gusts 25-35kts
expected across south central and southeast KS. Sct to Bkn high
clouds expected throughout the day, but otherwise VFR conditions
expected over the next 24 hours.  This evening and overnight
favorable conditions expected for LLWS across all TAF sites as a
50kt jet overspreads the area. Expect breezy conditions again
tomorrow.

&&

.FIRE WEATHER...
Issued at 308 PM CST Sat Mar 7 2020

Several hot spots/fires noted this afternoon across central and
southeast Kansas. While the most critical/extreme fire danger will
subside this evening as winds back off a bit and humidities rise,
the south winds will remain brisk and gusty overnight. Despite
a modest increase in surface dew points/higher daytime humidity
levels on Sunday afternoon, south winds are expected to be a bit
stronger for locations east of the Kansas turnpike. So a period
of critical/extreme fire danger is possible across much of the
area. So plan to issue a Fire Weather Watch for Sunday afternoon.
Welcome rains in the form of scattered to numerous showers will
affect the entire area Sunday night into Monday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  66  53  65 /   0  10  80  30
Hutchinson      46  67  51  62 /   0  10  70  40
Newton          44  66  51  62 /   0  10  80  40
ElDorado        44  66  52  65 /   0  10  90  50
Winfield-KWLD   46  67  54  68 /   0  10  80  40
Russell         47  70  45  60 /   0  10  60  50
Great Bend      47  69  46  61 /   0  10  60  30
Salina          47  69  50  61 /   0  10  80  60
McPherson       46  67  51  61 /   0  10  80  60
Coffeyville     45  68  54  67 /   0   0  90  70
Chanute         44  67  53  65 /   0   0  90  80
Iola            44  67  53  64 /   0   0  90  80
Parsons-KPPF    44  67  54  66 /   0   0  90  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Fire Weather Watch from Sunday afternoon through Sunday evening
for KSZ048>053-067>072-082-083-093>096-098>100.

Wind Advisory from noon to 7 PM CDT Sunday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory until 7 PM CST this evening for KSZ032-033-047>052-
067-068-082-083-091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
FIRE WEATHER...KED
Hazardous weather outlook, Mar 7, 4:18 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
418 AM CST Sat Mar 7 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
418 AM CST Sat Mar 7 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

The combination of strong south winds and low daytime humidity
values will result in extreme grassland fire danger this afternoon.
Please refer to the Red Flag Warning and Wind Advisory for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very high grassland fire danger is possible again on Sunday
afternoon, however, somewhat higher relative humidity values may
limit the fire weather threat. Winds will be brisk as well on
Sunday afternoon, though not as strong as today.

Showers and embedded thunderstorms will be possible Sunday night
into Monday morning. The storms are not expected to be strong or
severe. There is a slight chance for thunderstorms periodically
Wednesday through Friday, mainly along and east of the Kansas
turnpike, though the risk for severe weather appears very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:14 AM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more16 hr
Mar 7, 3:22 PM CSTFire Weather WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more18 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.